Washington, 2010

Wildfire in Washington, July 18 to 21, 2010

July 18 to 21, 2010 · NWS PDT · 1 event in 1 county or zone

The Cowiche Mill Fire spread across 6200 acres of grass and brush and destroyed 1 residence and 7 outbuildings 12 miles west of Yakima. It also damaged fences, pump houses, fruit trees and a vacant structure owned by the Department of Fish and Wildlife.

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

The Cowiche Mill Fire spread across 6200 acres of grass and brush and destroyed 1 residence and 7 outbuildings 12 miles west of Yakima. It also damaged fences, pump houses, fruit trees and a vacant structure owned by the Department of Fish and Wildlife. A total of 10 Strike Teams and approximately 300 personnel were deployed in support of the incident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 18, 9:03 AM PST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 18, 9:03 AM PST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1003 AM PDT SUN JUL 18 2010

UPDATED AVIATION DISCUSSION.

.SHORT TERM...TODAY THROUGH MONDAY...WEATHER PATTERN CONTINUES TO BE
STUCK IN A RUT. FLAT RIDGE WITH A DRY WESTERLY FLOW KEEPING
TEMPERATURES ABOUT NORMAL FOR THIS TIME OF YEAR. THERE IS A WEAK
WEATHER SYSTEM PASSING TO THE NORTH THROUGH SOUTHERN CANADA TODAY
THAT WILL INCREASE PRESSURE GRADIENTS ACROSS THE REGION. THIS WILL
INCREASE WINDS TODAY WITH CONDITIONS BECOMING BREEZY (15 TO 25 MPH)
ALONG THE EAST SLOPES OF THE CASCADES AND COLUMBIA BASIN. SLIGHTLY
HIGHER WINDS AT PLACES LIKE ELLENSBURG AND THE DALLES.

&&

AVIATION...18Z TAFS...VFR CONDITIONS WILL CONTINUE FOR THE NEXT 24
HOURS WITH GENERALLY CLEAR SKIES. WINDS WILL REACH 15 TO 25 KTS WITH
GUSTS TO 35 KTS AT KDLS THIS AFTERNOON AND EVENING AND 10 TO 20 KTS
WITH GUSTS TO 25 KTS AT OTHER TAF LOCATIONS. AFTER 05Z TONIGHT WINDS
WILL GENERALLY STAY BELOW 15 KTS THOUGH KDLS MAY SEE SOME GUSTS TO
20 KTS AFTER 16Z TOMORROW MORNING. PERRY

&&

.FIRE WEATHER...A WEAK AND DRY COLD FRONT WILL CROSS TODAY BRINGING
DRY AND GUSTY WIND CONDITIONS TO THE LOWER ELEVATIONS. DEW POINTS
ARE CURRENTLY RUNNING HIGHER THAN MODELS WOULD INDICATE THUS GIVING
CONFIDENCE THAT THIS WILL REMAIN A MARGINAL SITUATION. FEEL WINDS
WILL BE AT CRITERIA LEVELS IN THE GORGE AND ACROSS WESTERN PORTIONS
OF 631 TODAY BUT HUMIDITY WILL REMAIN SLIGHTLY ABOVE NECESSARY
VALUES. ALSO EXPECT GUSTY WIND CONDITIONS LATER THIS AFTERNOON AND
EVENING FOR PORTIONS OF 610, 630, AND 675. GIVEN THE MARGINAL STATE
OF THIS EVENT, HAVE DECIDED TO HOLD OFF ON ISSUING STATEMENTS AND
CONTINUE TO COVER THE EVENT WITH ZONE HEADLINES. /JBONK

&&

.PREV DISCUSSION... /ISSUED 220 AM PDT SUN JUL 18 2010/

SHORT TERM...TODAY THROUGH TUESDAY...AN UPPER TROUGH CONTINUES TO
SIT NEARLY STATIONERY OVER WESTERN CANADA WITH AN UPPER RIDGE
SITTING OVER THE DESERT SOUTHWEST OF THE UNITED STATES...ALSO NEARLY
STATIONERY. THE FORECAST AREA SITS BETWEEN THESE TWO FEATURES WITH A
DRY AND WARM WESTERLY FLOW ALOFT OVER THE PACIFIC NORTHWEST. THERE
ARE SOME EMBEDDED WEAK WAVES EMBEDDED IN THE FLOW...BUT ONLY ENOUGH
ENERGY WITH THEM TO CAUSE SOME INCREASE IN WESTERLY WINDS EACH
AFTERNOON DURING THE TIME OF MAXIMUM HEATING/MIXING. THE EXPECTED
WIND SPEEDS DO NOT LOOK AS IMPRESSIVE COMPARED TO THE MODEL
SOLUTIONS SHOWN YESTERDAY AT THIS TIME. WITH THE WESTERLY FLOW
BRINGING SLIGHTLY COOLER AND MORE HUMID MARINE AIR IN FROM THE WEST
CRITICAL FIRE CONDITIONS ARE NOT EXPECTED ANYMORE...AT LEAST NOT AT
THIS TIME. WILL NEED TO MONITOR IT CLOSELY THOUGH AS CONDITIONS
WARRANT. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL TODAY.
HOWEVER...A GRADUALLY COOLING TREND THROUGH THE SHORT TERM PERIOD
WILL BRING TEMPERATURES DOWNWARD TO NEAR NORMAL FOR THIS TIME OF
YEAR. NEVERTHELESS IT WILL REMAIN VERY WARM THROUGH THE SHORT TERM
FORECAST PERIOD.

LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...THE WEST COAST TROUGH
WILL MOVE THROUGH THE REGION TUESDAY NIGHT AND WEDNESDAY. THIS
FEATURE WILL BRING A MARINE PUSH THAT WILL CAUSE LOCALLY BREEZY
WINDS ON WEDNESDAY AFTERNOON...BUT THE AREA WILL REMAIN DRY. DRY
NORTHWESTERLY FLOW WILL RETURN ON THURSDAY AS HIGH PRESSURE TRIES TO
BUILD IN FROM THE SOUTH. FLAT RIDGING WILL THEN PERSIST ON
FRIDAY...KEEPING THE AREA WARM AND DRY. THE MODELS DIVERGE
CONSIDERABLY FROM THIS POINT FORWARD...BUT THE CONSENSUS IS THAT DRY
CONDITIONS WILL PERSIST WITH OCCASIONAL BREEZY CONDITIONS IN THE
COLUMBIA RIVER GORGE AND THE KITTITAS VALLEY DUE TO ONSHORE FLOW.
TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE WEEKEND WITH HIGHS
IN THE 80S TO LOWER 90S...EXCEPT IN THE 70S TO MID 80S IN THE
MOUNTAINS. SKIES SHOULD STAY MOSTLY CLEAR.  TRIMARCO

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  87  53  86  55 /   0   0   0   0
ALW  88  61  88  58 /   0   0   0   0
PSC  90  62  91  57 /   0   0   0   0
YKM  86  60  89  53 /   0   0   0   0
HRI  89  61  89  55 /   0   0   0   0
ELN  84  59  88  54 /   0   0   0   0
RDM  86  39  85  41 /   0   0   0   0
LGD  86  51  83  50 /   0   0   0   0
GCD  88  55  85  50 /   0   0   0   0
DLS  85  60  86  55 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
MONDAY : GREEN
TUESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

91/87/83
Hazardous weather outlook, Jul 18, 4:05 AM PST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
505 AM PDT SUN JUL 18 2010

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-191115-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
505 AM PDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEST TO NORTHWEST FLOW ALOFT WILL KEEP DRY...STABLE AND MOSTLY
CLEAR CONDITIONS OVER THE REGION THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

DRY AND WARM WEATHER WILL PERSIST AS A WEST TO NORTHWEST FLOW ALOFT
PERSISTS. THERE WILL BE OCCASIONAL BREEZY TO WINDY CONDITIONS IN THE
COLUMBIA BASIN AND ADJACENT VALLEYS AS WELL AS THE EASTERN COLUMBIA
RIVER GORGE DURING THE AFTERNOONS AND EVENINGS AS WEAK WEATHER
DISTURBANCES EMBEDDED IN THE FLOW MOVE ACROSS THE REGION DURING THIS
COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, East Slopes of the Central Cascades

When
July 18, 12:54 PM PST to July 21, 12:00 PM PST
Where
East Slopes of the Central Cascades forecast zone
Injuries
3 direct, 0 indirect
Reported by
Law Enforcement

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234293.